Date of Original Version

2-26-2008

Type

Article

Rights Management

This is the accepted version of the article which has been published by Wiley in final form at http://dx.doi.org/10.1002/rsa.20298

Abstract or Description

Fix r ≥ 2 and a collection of r-uniform hypergraphs . What is the minimum number of edges in an -free r-uniform hypergraph with chromatic number greater than k? We investigate this question for various . Our results include the following:

  • An (r,l)-system is an r-uniform hypergraph with every two edges sharing at most l vertices. For k sufficiently large, there is an (r,l)-system with chromatic number greater than k and number of edges at most c(kr−1 log k)l/(l−1), where

    This improves on the previous best bounds of Kostochka et al. (Random Structures Algorithms 19 (2001), 87–98). The upper bound is sharp apart from the constant c as shown in (Random Structures Algorithms 19 (2001) 87–98).

  • The minimum number of edges in an r-uniform hypergraph with independent neighborhoods and chromatic number greater than k is of order kr+1/(r−1) log O(1)k as k ∞. This generalizes (aside from logarithmic factors) a result of Gimbel and Thomassen (Discrete Mathematics 219 (2000), 275–277) for triangle-free graphs.

  • Let T be an r-uniform hypertree of t edges. Then every T-free r-uniform hypergraph has chromatic number at most 2(r − 1)(t − 1) + 1. This generalizes the well-known fact that every T-free graph has chromatic number at most t.

Several open problems and conjectures are also posed.

DOI

10.1002/rsa.20298

Included in

Mathematics Commons

Share

COinS
 

Published In

Random Structures and Algorithms, 36, 1, 11-25.